Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Topeka, KS

April 22, 20104 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Apr 22, 2010, 3:45 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2010, 3:45 PM CDT (20:45 UTC)
Expired
Apr 22, 2010, 7:45 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:20 PM CDTHEAVY RAIN 3.6Melvern, KSRAINFALL SINCE EARLY THIS MORNING.
Apr 22, 4:34 PM CDTHEAVY RAIN 3.44Nw Hartford, KS
Apr 22, 4:48 PM CDTHEAVY RAIN 3Emporia, KSMEASURED BY KVOE RADIO.
Apr 22, 5:00 PM CDTFLASH FLOODPrinceton, KSMULTIPLE COUNTY ROADS FLOODED IN THE PRINCETON AREA.
Apr 22, 5:00 PM CDTHEAVY RAIN 3.52 Se Hartford, KS
Apr 22, 6:39 PM CDTFLASH FLOODEmporia, KSSEVERAL ROADS AROUND EMPORIA REPORTED TO HAVE WATER RUNNING OVER ROADS. SOME ARE REPORTED IMPASSABLE.
Apr 22, 7:08 PM CDTHEAVY RAIN 3.358 Ne Burlington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WGUS53 KTOP 222045
FFWTOP
KSC031-059-111-139-230045-
/O.NEW.KTOP.FF.W.0001.100422T2045Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU APR 22 2010

NATIONAL WEATHER SERVICE METEOROLOGISTS IN TOPEKA HAVE ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 335 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING       
  DUE TO REPEATED THUNDERSTORMS OVER THE WARNED AREA. ADDITIONAL     
  HEAVY RAINFALL IS LIKELY THROUGH 7 PM...AND WILL ONLY ADD TO THE   
  CURRENT FLOODING ISSUES.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...
  EMPORIA...
  HARTFORD...
  LANE...
  LEBO...
  MELVERN...
  NEOSHO RAPIDS...
  OLIVET...
  OLPE...
  OTTAWA...
  PRINCETON...
  QUENEMO...
  RANTOUL...
  READING...
  RICHMOND...
  WAVERLY...
  WILLIAMSBURG...
  NEW STRAWN...
  BETO JUNCTION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3839 9506 3839 9548 3819 9565 3808 9596
      3816 9596 3817 9636 3841 9636 3857 9587
      3864 9505

$$

BARJENBRUCH
3 follow-up statements
615 
WGUS73 KTOP 222249
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT THU APR 22 2010

KSC031-059-111-139-230045-
/O.CON.KTOP.FF.W.0001.000000T0000Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-FRANKLIN-COFFEY-
549 PM CDT THU APR 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN COFFEY...FRANKLIN...SOUTHERN LYON AND SOUTHERN OSAGE
COUNTIES...

AT 538 PM CDT...PUBLIC REPORTS OF FLASH FLOODING HAD BEEN RECEIVED 
IN SOUTHERN FRANKLIN COUNTY. RAINFALL OF TWO TO FOUR INCHES HAS BEEN 
REPORTED ACROSS THE ENTIRE WARNED AREA...CAUSING FLASH FLOODING. 
ADDITIONAL RAINFALL OF UP TO A HALF INCH IS POSSIBLE ACROSS FRANKLIN 
COUNTY THROUGH 7 PM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...EMPORIA...HARTFORD...LANE...LEBO...MELVERN...NEOSHO
RAPIDS...OLIVET...OLPE...OTTAWA...PRINCETON...QUENEMO...RANTOUL...
READING...RICHMOND...WAVERLY...WILLIAMSBURG...NEW STRAWN AND BETO
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. SMALL 
AMOUNTS OF RUNNING WATER CAN QUICKLY WASH A VEHICLE OFF OF THE ROAD 
INTO MUCH DEEPER WATER.

&&

LAT...LON 3839 9550 3819 9565 3813 9583 3814 9596
      3816 9596 3817 9636 3841 9636 3857 9587
      3864 9505 3839 9506

$$

BARJENBRUCH
157 
WGUS73 KTOP 222352
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT THU APR 22 2010

KSC031-059-111-139-230045-
/O.CON.KTOP.FF.W.0001.000000T0000Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-FRANKLIN-COFFEY-
652 PM CDT THU APR 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN COFFEY...FRANKLIN...SOUTHERN LYON AND SOUTHERN OSAGE
COUNTIES...

AT 647 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE WARNED AREA. ROADS HAVE BEEN CLOSED DUE TO 
FLOODING IN THE EMPORIA AND OTTAWA AREAS...AS WELL AS RURAL PARTS OF 
FRANKLIN AND LYON COUNTIES. RAINFALL OF TWO TO FOUR INCHES HAS BEEN 
REPORTED ACROSS THE ENTIRE WARNED AREA...CAUSING THIS FLASH FLOODING.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...EMPORIA...HARTFORD...LANE...LEBO...MELVERN...NEOSHO
RAPIDS...OLIVET...OLPE...OTTAWA...PRINCETON...QUENEMO...RANTOUL...
READING...RICHMOND...WAVERLY...WILLIAMSBURG...NEW STRAWN AND BETO
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3839 9550 3819 9565 3813 9583 3814 9596
      3816 9596 3817 9636 3841 9636 3857 9587
      3864 9505 3839 9506

$$

BARJENBRUCH
235 
WGUS73 KTOP 230042
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT THU APR 22 2010

KSC031-059-111-139-230051-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-100423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-FRANKLIN-COFFEY-
742 PM CDT THU APR 22 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR NORTHWESTERN
COFFEY...FRANKLIN...SOUTHERN LYON AND SOUTHERN OSAGE COUNTIES...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
VERY HEAVY RAIN HAS ENDED...AND THE RUNOFF WILL CONTINUE TO 
DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3839 9550 3819 9565 3813 9583 3814 9596
      3816 9596 3817 9636 3841 9636 3857 9587
      3864 9505 3839 9506

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 1:39 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 1:39 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT THU APR 22 2010

.UPDATE...

UPDATE FOR 18Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

LOW CONFIDENCE FORECAST. MOIST EASTERLY FLOW WILL CONTINUE WITH
WARM FRONT TO THE SOUTH...WITH LIMITING CEILINGS RESULTING.
PRECIPITATION ALSO AFFECTING PERSISTENCE AND LEVEL OF CEILINGS.
WILL GO WITH MVFR TEMPO IFR FOR NOW AND WATCH FOR TRENDS THIS
AFTERNOON. PRECIP LIKELY TO PERSIST AT TIMES THROUGH EARLY FRIDAY
MORNING AS THE UPPER TROF APPROACHES.

65

&&

.PREV DISCUSSION... /ISSUED 306 AM CDT THU APR 22 2010/

DISCUSSION...

FORECAST FOCUS WILL AGAIN BE ON PRECIPITATION THE NEXT SEVERAL
DAYS...WITH AN EMPHASIS ON THE POTENTIAL FOR SEVERE WEATHER FRIDAY.

WV IMAGERY AT 08Z THIS MORNING DEPICTS LONGWAVE TROUGH ENTRENCHED
OVER THE WESTERN CONUS...WITH SEVERAL LOBES OF ENERGY ROTATING
AROUND THE MEAN CIRCULATION CENTER OVER SOUTHERN NEVADA. WEAK 500MB
RIDGING ACROSS THE CENTRAL CONUS NOTED ON OBJECTIVE UA ANALYSIS.
40KT 850MB LLJ HAS PICKED UP ACROSS CENTRAL OK. COINCIDENTALLY...
SPOTTY CONVECTION BEGINNING TO LIGHT UP ACROSS CENTRAL TO SOUTHEAST
KANSAS NEAR FORECAST ISSUANCE TIME...WHICH WILL BEGIN TO IMPACT THE
TOP CWA EARLY THIS MORNING.

TODAY...UPPER LOW MOVES INTO THE FOUR CORNERS REGION. IN
RESPONSE...LEE SFC LOW DEEPENS AND ATTENDANT WARM FRONT LIFTS
NORTHWARD THROUGH THE REGION. PRECIPITATION ON-GOING AT THE START OF
THE FORECAST PERIOD WILL LIFT NORTHWARD THROUGH THE DAY...WITH
CONTINUED FEED OF WARM/MOIST AIRMASS FROM THE SOUTH. WEAK RIDGING
ABOVE 500MB WILL LIMIT DEEPER FORCING FOR ASCENT...BUT WARM
ADVECTION WILL BE MORE THAN SUFFICIENT TO SPREAD PRECIP ACROSS THE
AREA. THUNDER LIKELY DUE TO WEAK ELEVATED INSTABILITY...PRIMARILY
SOUTH OF I-70 PRIOR TO 23/00Z NOTED ON 22/00Z MODEL SUITE FORECAST
SOUNDINGS.

TONIGHT THROUGH FRIDAY MORNING...WARM FRONT LIFTS INTO SOUTHERN
NEBRASKA AFTER 00Z. LOCALLY...SUBSIDENCE AND INFLUENCE OF MIDLEVEL
SHORTWAVE RIDGE LOOK TO BRING A LULL IN THE PRECIPITATION BETWEEN
AROUND 03Z AND 09Z. AFTER 06Z...LEADING LOBE OF ENERGY LIFTS THROUGH
THE TX PANHANDLE. FORCING FOR ASCENT WILL BE AIDED BY CONTINUED WAA
VIA NEAR 50KT LLJ...AND EXIT REGION OF 300MB JET STREAK. SECOND
ROUND OF PRECIPITATION WILL QUICKLY LIFT NORTHEASTWARD THROUGH
CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS...AND REACH THE SOUTHERN
PORTIONS OF THE FA NEAR 09Z. TSRA WILL THEN EXIT KS AND MOVE INTO MO
BY MID-MORNING...WHICH WILL ALLOW FOR SOME CLEARING AND HEATING
ACROSS NE KS AFTER 15Z.

FRIDAY AFTERNOON...FORECAST BECOMES A BIT MORE MUDDLED...AND WILL BE
HIGHLY INFLUENCED BY EARLY DAY INSOLATION AND DESTABILIZATION...AND
MESOSCALE FEATURES STILL TO SOON TO BE ACCURATELY RESOLVED BY
AVAILABLE GUIDANCE. AXIS OF BEST INSTABILITY/STRONGEST SHEAR WITHIN
THE WARM SECTOR SOUTH OF THE WARM FRONT AND AHEAD OF THE DRYLINE
LIES IN THE NORTHEAST PART OF THE STATE. BOUNDARIES LEFT OVER BY THE
MORNING CONVECTION...AND SFC DRYLINE WILL SERVE AS THE FOCI FOR
CONVECTIVE INITIATION. 2000J/KG MLCAPE AVAILABLE...WEAKLY CAPPED
ATM...AND 40-50KTS 0-6KM BULK SHEAR WITHIN THIS AREA.  LARGE
HAIL...DAMAGING WINDS...AND POTENTIALLY A TORNADO ARE ALL PLAUSIBLE
SEVERE WEATHER THREATS WITH AFTERNOON CONVECTION. BETTER TORNADO
THREAT SHOULD BE NORTH OF THE FORECAST AREA NEARER THE WARM FRONT
WHERE NEAR SFC WIND FIELD WILL BE MORE BACKED. ANOTHER LULL IN TSRA
COMES FRIDAY NIGHT THROUGH SATURDAY MORNING. MAINTAINED CHANCE POPS
FOR THIS PERIOD PENDING UNCERTAINTY IN SPEED OF CLEARING...SO EXPECT
CHANGES TO BE MADE NEARER TO EVENT CONCLUSION.

SATURDAY...STILL SOME UNCERTAINTY REGARDING THE TRACK OF THE CENTER
OF THE 500MB LOW...AND THE IMPACT OF SHORTWAVE TROUGH MOVING ALONG
THE BASE OF THE LONGWAVE TROUGH ON THE PRIMARY LOW. PROXIMITY OF
NEARLY STACKED LOW...CONTINUED WAA AHEAD OF THE LOW...AND EVENTUAL
COLD FROPA TO OCCUR DURING THE DAY...PROMPTED PROLONGATION OF CHANCE
POPS.

SUNDAY...CHANCE FOR RAIN SHOWERS CONTINUES WITH WRAP AROUND MOISTURE
ON THE BACKSIDE OF THE BROAD UPPER LEVEL SYSTEM. OTHERWISE...MAIN
CONCERN WILL BE COOLER TEMPERATURES. MAX TEMPS WILL REACH THE LOWER
60S...COOLER THAN THE 70S OBSERVED THE PREVIOUS WEEK...AND A FEW
DEGREES BELOW AVERAGE FOR THE END OF APRIL.

NO CHANGES BEYOND SUNDAY.

LUNDE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 22, 4:45 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT THU APR 22 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-230945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
445 AM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY AND
TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...SMALL
HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN MAY BE POSSIBLE WITH THE
STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY. SEVERE
WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING...GENERALLY ALONG
AND EAST OF A DEVELOPING DRYLINE. THE PRIMARY THREATS DURING THIS
PERIOD WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
IS ALSO POSSIBLE. SPECIFICS REGARDING THIS EVENT WILL BECOME
INCREASINGLY CLEAR THE NEXT 24 HOURS. STAY TUNED FOR UPDATES.

THE CHANCE FOR THUNDERSTORMS AREA WIDE CONTINUES SATURDAY. SOME
STRONG STORMS ARE POSSIBLE...BUT SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT AND FRIDAY AFTERNOON AND
EVENING.

LUNDE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:37 AM CDTAreal Flood WarningTOPDickinson, Geary, Morris3 hr
Apr 22, 10:00 AM CDTAreal Flood WarningTOPOttawa3 hr
Apr 22, 2:02 PM CDTAreal Flood AdvisoryTOPLyon, Morris118 min
Apr 22, 4:53 PM CDTRiver Flood WarningTOPOsage9 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.